Flood, Rock
- When
- May 24, 1:22 AM CST to May 31, 11:59 PM CST
- Where
- Rock forecast zone
- Property damage
- $300,000
- Crop damage
- $500,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
The Rock River at Afton rose above its flood stage of 9 feet on May 24 at 0122 CST and crested on June 1st. The river fell below its flood stage on July 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The Rock River at Afton rose above its flood stage of 9 feet on May 24 at 0122 CST and crested on June 1st. The river fell below its flood stage on July 8th. The Rock River at Newville rose above its flood stage of 10 feet on May 26 at 1430 CST and crested on June 6th. Water damage to road systems, parks, treatment plants, and basements was noted along most rivers and streams. In addition, crop damage and erosion was moderate to severe in low lands. The Rock River at Newville fell below its flood stage on July 6th. For more information, please refer to the June 2004 and July 2004 editions of StormData. Refer to the narrative for the May 25th flood event in Green Lake County for related details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT SUN MAY 23 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING. LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING. SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND 1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD WATCH EXTENDED UNTIL MIDNIGHT. NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT ACROSS SOUTHERN WI. ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO INCLUDE IN FORECAST ATTN. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL MIDNIGHT.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 646 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 646 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO SE DE FOREST 43.25N 89.35W
05/23/2004 DANE WI PUBLIC
TWO PUBLIC REPORTS OF BRIEF WEAK TORNADO ACROSS HIGHWAY
51
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 6 NW COLUMBUS 43.40N 89.11W
05/23/2004 COLUMBIA WI TRAINED SPOTTER
BRIEF TORNADO INTENSITY UNKNOWN
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL BROWN DEER 43.17N 87.97W
05/23/2004 1.50 INCH MILWAUKEE WI AMATEUR RADIO
SEVERAL REPORTS OF VARIOUS HAIL SIZES FROM HAMS OVER
NORTHERN MILWAUKEE COUNTY.
&&
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
856 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL MEQUON 43.24N 87.99W
05/23/2004 1.25 INCH OZAUKEE WI AMATEUR RADIO
&&
AKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 930 PM CDT SUN MAY 23 2004 WIZ057>060-065-066-071-072-240300- COLUMBIA-DODGE-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-WASHINGTON-WAUKESHA- 930 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 CANCELED... THE SEVERE WEATHER HAS ENDED FOR COLUMBIA...DODGE...KENOSHA... MILWAUKEE...OZAUKEE...RACINE...WASHINGTON AND WAUKESHA COUNTIES. NO ADDITIONAL SEVERE WEATHER IS EXPECTED ACROSS SOUTHERN WISCONSIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY NIGHT. EISE
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 S OREGON 42.88N 89.38W
05/23/2004 1.00 INCH DANE WI AMATEUR RADIO
0635 PM HAIL STOUGHTON 42.92N 89.22W
05/23/2004 0.75 INCH DANE WI AMATEUR RADIO
0701 PM TORNADO SE DE FOREST 43.25N 89.35W
05/23/2004 DANE WI PUBLIC
TWO PUBLIC REPORTS OF BRIEF WEAK TORNADO ACROSS HIGHWAY
51
0720 PM HAIL JEFFERSON 43.01N 88.81W
05/23/2004 0.75 INCH JEFFERSON WI LAW ENFORCEMENT
0725 PM TORNADO 6 NW COLUMBUS 43.40N 89.11W
05/23/2004 COLUMBIA WI TRAINED SPOTTER
BRIEF TORNADO INTENSITY UNKNOWN
0753 PM HAIL 1 S OCONOMOWOC 43.10N 88.50W
05/23/2004 0.88 INCH WAUKESHA WI NWS EMPLOYEE
0841 PM HAIL BROWN DEER 43.17N 87.97W
05/23/2004 1.00 INCH MILWAUKEE WI AMATEUR RADIO
0848 PM HAIL BROWN DEER 43.17N 87.97W
05/23/2004 1.50 INCH MILWAUKEE WI AMATEUR RADIO
SEVERAL REPORTS OF VARIOUS HAIL SIZES FROM HAMS OVER
NORTHERN MILWAUKEE COUNTY.
0852 PM HAIL MEQUON 43.24N 87.99W
05/23/2004 1.25 INCH OZAUKEE WI AMATEUR RADIO
&&
AKThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404105.